Hail, Adams
- When
- August 1, 3:14 PM CST
- Where
- Adams County, 2.98 mi E of Big Flats
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.120, -89.740
Penny sized hail covered the ground.
Thunderstorms developed over central Wisconsin during the afternoon of August 1st along a trough of low pressure. These storms dropped large hail on locations north of Interstate 94, including ping pong ball sized near Black River Falls (Jackson County) that damaged RV's at the Jackson County Fair.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed over central Wisconsin during the afternoon of August 1st along a trough of low pressure. These storms dropped large hail on locations north of Interstate 94, including ping pong ball sized near Black River Falls (Jackson County) that damaged RV's at the Jackson County Fair.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 1, 2:10 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 310 PM CDT FRI AUG 1 2014 .SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT) ISSUED AT 310 PM CDT FRI AUG 1 2014 MAIN FORECAST CONCERNS...SHRA/TSRA CHANCES MUCH OF THE PERIOD AS WEAK SHORTWAVES CONTINUE TO ROTATE SOUTHEAST ACROSS THE REGION. 18Z DATA ANALYSIS HAD WEAK LOW PRESSURE OVER NORTHEAST WI WITH A WEAK TROUGH/BOUNDARY WESTWARD ROUGHLY ALONG HWY 29 AND INTO EAST CENTRAL MN. DIURNAL WARMING...1K-2K J/KG SBCAPE/NO CAPPING... CONVERGENCE NEAR THE TROUGH/BOUNDARY AND WEAK SHORTWAVES ALOFT RESULTING IN SCT SHRA/TSRA FROM CENTRAL MN TO EAST CENTRAL WI. FEW OF THE STRONGER TSRA OVER THE EAST HALF OF WI PRODUCING UP TO NICKEL SIZED HAIL. EARLY AFTERNOON TEMPS AGAIN IN THE UPPER 70S/LOW 80S ACROSS MUCH OF MN/IA/WI. NO MAJOR ERRORS NOTED WITH 01.12Z MODEL INITIALIZATIONS. GFS WITH ITS USUAL ODD/BIASED SFC DEW POINT ANALYSIS ACROSS THE UPPER MIDWEST...WHICH LOOKS TO IMPACT ITS MODEL OUTPUT ACROSS THE AREA ALREADY BY 18Z. SOLUTIONS QUITE SIMILAR FOR TONIGHT THRU SAT NIGHT AS THE REGION REMAINS UNDER NORTHWEST-NORTH FLOW ALOFT AND THE SFC HIGH PRESSURE RIDGE AXIS SLOWLY DRIFTS SOUTH INTO THE MID MS VALLEY. TIGHTER 500MB CONSENSUS FOR ONE SHORTWAVE TROUGH/AXIS TO PASS LATE THIS AFTERNOON...HGTS TO RISE A BIT TONIGHT INTO SAT THEN LOWER SAT NIGHT AS ANOTHER SHORTWAVE DROPS THRU THE NORTHWEST FLOW. SHORT TERM FCST CONFIDENCE WOULD NORMALLY BE QUITE GOOD...BUT SFC TO 500MB GRADIENTS REMAIN RATHER WEAK ACROSS THE AREA THRU SAT NIGHT. THE WEAK GRADIENTS/WEAK FEATURES COMBINED WITH DIURNALLY WARMED SOUNDINGS INDICATING 1K-2K J/KG OF SB CAPE AND NO CIN PRODUCE UNCERTAINTY AROUND CONVECTION POTENTIAL. SHORT-TERM FCST CONFIDENCE AVERAGE TO GOOD THIS CYCLE. FOR THE SHORT TERM...WEAK SHORTWAVES WILL SLIDE ACROSS THE FCST AREA THIS AFTERNOON...WITH THE WEAK SFC TROUGH/FRONT SLOWLY SAGGING SOUTH ACROSS THE FCST AREA THRU THE EVENING. STILL 1K-2K J/KG OF SB/MU CAPE OVER THE AREA 00Z. EXPECT SOME SHRA/TSRA TO LINGER INTO AND WANE THRU THE EVENING AS THE CAPE WANES/AIRMASS SLOWLY STABILIZES. WOULD EXPECT LITTLE IN THE WAY OF FORCING/LIFT WITH WEAK SHORTWAVE RIDGING/RISING HGTS BUILDING IN TONIGHT. HOWEVER...850MB RIDGE AXIS IS NUDGED A BIT SOUTHWARD TONIGHT WITH MODELS SHOWING SOME WEAK 850- 700MB WARM ADVECTION/MOISTURE TRANSPORT AND LIFT INTO THE AREA OVERNIGHT. SOME MODEL SOUNDINGS SHOWING 850MB PARCELS WITH AROUND 500 J/KG CAPE AND NO CIN AT MIDNIGHT TONIGHT. WILL CONTINUE THE DOWNWARD TREND OF SHRA/TSRA THRU THE LATE EVENING WITH A GENERALLY DRY FCST OVERNIGHT HOWEVER WOULD NOT BE SURPRISED TO SEE ISOLATED/ WIDELY SCT SHRA/TSRA TO CONTINUE WELL PAST MIDNIGHT. WITH MOSTLY CLEAR SKIES FOR STRONGER RADIATIONAL COOLING AND THE LIGHT WINDS LEFT THE LATE NIGHT PATCHY TO AREAS OF FOG IN GRIDS FOR THE VALLEYS/ LOW LAYING AREAS ALONG/EAST OF THE MS RIVER. WEAK 850-700MB WARM ADVECTION/MOISTURE TRANSPORT CONTINUES OVER THE AREA SAT...WITH AN INCREASING MODEL SIGNAL FOR A SFC TROUGH ROUGHLY ALONG THE MS RIVER. MODEL SOUNDINGS AGAIN SHOWING DIURNAL WARMING PRODUCES 500-1000 J/KG SBCAPE SAT AFTERNOON WITH LITTLE OR NO CAPPING. HONORED ALL THIS WITH A 20 PERCENT SHRA/ TSRA CHANCE ACROSS MUCH OF THE FCST AREA SAT AFTERNOON LINGERING INTO SAT EVENING. NEXT STRONGER NORTHWEST FLOW SHORTWAVE PUSHES A LITTLE STRONGER SFC-700MB TROUGH INTO CENTRAL MN/NORTHWEST WI LATE SAT NIGHT. BIT STRONGER 925- 700MB WARM ADVECTION/MOISTURE TRANSPORT SPREADS INTO THE NORTH END OF THE FCST AREA LATE SAT NIGHT AND CONTINUED THE SMALL SHRA/TSRA CHANCE THERE. OVERALL LITTLE CHANGE OF THE AIRMASS OVER THE AREA THRU SAT NIGHT...WITH CONSENSUS LOWS IN THE MID 50S-LOW 60S AND HIGHS IN THE UPPER 70S-LOW 80S LOOKING GOOD. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 310 PM CDT FRI AUG 1 2014 MAIN CONCERNS FOR SUNDAY THROUGH MONDAY NIGHT...SHRA/TSRA CHANCES THROUGH THE PERIOD...TEMPERATURES. GOOD CONSENSUS AMONG THE 01.12Z MODELS FOR HGTS TO CONTINUE TO FALL SUN/SUN NIGHT AS SEVERAL PIECES OF GENERALLY WEAK SHORTWAVE ENERGY DROP ACROSS MN/IA/WI AND THE WESTERN GREAT LAKES. AREA REMAINS UNDER NORTHWEST FLOW YET MON/MON NIGHT BUT MODELS BEGIN TO DIFFER ON THE TIMING/STRENGTH OF THE NEXT ROUND OF SHORTWAVE ENERGY TO DROP SOUTHEAST TOWARD/INTO THE REGION. FCST CONFIDENCE ON THE GOOD SIDE SUN/SUN NIGHT THEN AVERAGE FOR MON/MON NIGHT. PASSING SHORTWAVE SUN/SUN NIGHT PUSHES THE SFC-850MB TROUGH SLOWLY SOUTHWARD AND INTO THE FCST AREA. WHAT WEAK LOWER LEVEL THERMO- DYNAMIC FORCING THERE IS SLOWLY TRANSLATES SOUTH ACROSS THE FCST AREA. MODEL SOUNDINGS SHOWING 500-1500 J/KG SB/MU CAPE AND MINIMAL CAPPING CENTERED ON SUN AFTERNOON...WITH WITH AROUND 500 J/KG OF CAPE AND MINIMAL CIN WHEN LIFTING 850MB PARCELS SUN NIGHT. GIVEN THE WEAK SHORTWAVES/FALLING HGTS ALOFT AND PW VALUES IN THE 1.5 INCH RANGE BY 00Z MON...20-50 PERCENT SHRA/TSRA CHANCES SLOWLY SPREADING SOUTH ACROSS THE FCST AREA REASONABLE FOR SUN/SUN NIGHT. LOWER LEVEL TROUGH/BOUNDARY IS IN/NEAR THE SOUTH 1/2 OF THE FCST AREA MON. THIS WITH DIURNAL WARMING PRODUCING 1K-2K J/KG SB/MU CAPE AND MINIMAL CIN BY MON AFTERNOON. 30-50 PERCENT SHRA/TSRA CHANCES MON LOOK GOOD. BOUNDARY TO PUSH SOUTH OF THE AREA MON NIGHT...BUT WITH POTENTIAL FOR IT TO SLOW/LINGER LEFT THE CONSENSUS 20-40 PERCENT SHRA/TSRA CHANCES MON NIGHT FOR NOW. USED A BLEND OF THE NUMERICAL GUIDANCE HIGHS/LOWS FOR SUN THRU MON NIGHT. FOR TONIGHT THRU MON NIGHT 0-6KM SHEAR GENERALLY REMAINS ON THE WEAK SIDE...WITH RISK OF ORGANIZED SEVERE STORMS QUITE LOW. SEE SWODY1... SWODY2 AND SWODY3 FOR MORE DETAILS. HOWEVER MOST TSRA WILL BE SLOW MOVING AND CAPABLE OF PRODUCING LOCALIZED HEAVY RAINS. FOR TUESDAY THROUGH FRIDAY.../DAYS 4 TO 7/... FORECAST CONCERNS REMAIN SHRA/TSRA CHANCES THRU THE PERIOD. 01.00Z/01.12Z MEDIUM RANGE MODELS IN GENERAL AGREEMENT FOR RISING OF HGTS OVER EASTERN NOAM AND FALLING HGTS OVER WESTERN NOAM NEXT WEEK. MUCH LESS AGREEMENT BOTH BETWEEN MODELS AND RUN-TO-RUN ON THE SHORTWAVE DETAILS AS THE FLOW WOULD SLOWLY TRANSITION TO QUASI-ZONAL /AND ACTIVE/ ACROSS THE NORTHERN CONUS BY THU/FRI. GIVEN THE SHORTWAVE DETAIL/TIMING DIFFERENCES AND IMPACTS THEY WOULD HAVE ON THE SENSIBLE WEATHER...FCST CONFIDENCE IN THE DAY 4-7 PERIOD IS AVERAGE AT BEST. REASONABLE CONSENSUS FOR THE AREA TO REMAIN UNDER NORTHWEST FLOW ALOFT TUE WITH YET ANOTHER SHORTWAVE TO BE DROPPING SOUTHEAST ACROSS THE REGION. HOWEVER...AT THE SFC THE FRONTAL BOUNDARY IS PUSHED WELL SOUTH OF THE AREA WITH CAN HIGH PRESSURE BUILDING TOWARD THE U.P. OF MI. LATEST CONSENSUS NOW HAS LESS TROUGHING OVER THE AREA WED WITH THE SFC HIGH PRESSURE RIDGING OVER THE GREAT LAKES. CONSENSUS TREND OF LOWER SHRA/TSRA CHANCES TUE/WED LOOKS GOOD AT THIS POINT. IF PRESENT TRENDS HOLD WED NIGHT MAY WELL END UP DRY ACROSS THE FCST AREA. BY THU SHORTWAVE ENERGY IN THE MORE WESTERLY FLOW MOVES ACROSS THE NORTH-CENTRAL WITH THIS TROUGH INTO UPPER MIDWEST FOR FRI. SFC LOW/TROUGHING IN THE CENTRAL PLAINS IS SLOWLY LIFTED NORTHEAST INTO THE UPPER MIDWEST...ALONG WITH AN INCREASE OF MOISTURE/INSTABILITY/ LIFT. 20-40 PERCENT SHRA/TSRA CHANCES THU/FRI REASONABLE FOR NOW... BUT GIVEN THE TIMING/DETAIL DIFFERENCES AND LESS THAN DESIRED RUN-TO- RUN CONSISTENCY...CONFIDENCE TO DEVIATE MUCH FROM THE MODEL CONSENSUS IS LACKING. THE MORE ZONAL FLOW NEXT WEEK WOULD MEAN TEMPS NEAR NORMAL...BUT APPEARS MODEL CONSENSUS WITH SLIGHTLY BELOW NORMAL HIGHS IS BEING BIASED BY CLOUDS AND THE SHRA/TSRA CHANCES. MODEL/ ENSEMBLE CONSENSUS HIGHS/LOWS ON DAYS 4-7 REASONABLE UNTIL SHORTWAVE TIMING DETAIL IS CLEARER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1242 PM CDT FRI AUG 1 2014 ANOTHER DAY OF DIURNAL CUMULUS TO FOLLOW BUT VFR CONDITIONS WILL PREVAIL OUTSIDE OF SPOTTY CONVECTION. JUST WATCHING CUMULUS GET GOING AROUND MID DAY BUT SURFACE FLOW/CONVERGENCE IS SO WEAK...HARD TO FIND A FOCUS. SHORT WAVE TROUGH ROTATING ACROSS WESTERN GREAT LAKES TODAY MIGHT GENERATE ENOUGH RESPONSE FOR MORE WIDESPREAD THUNDERSTORMS...ESPECIALLY ALONG AND NORTHEAST OF INTERSTATE 94. DECIDED TO BE A BIT MORE OPTIMISTIC AND WENT WITH LESS COVERAGE AT TAF SITES TODAY BUT WILL HAVE TO MONITOR RADAR TRENDS. IN ANY EVENT...CONVECTION SHOULD WAIN THIS EVENING WITH FOG FORMING IN AREAS WHERE IT RAINED. THIS WILL LIKELY DETERMINE EXTENT OF VALLEY FOG AS WELL BUT KEPT TEMPO CONDITIONS AT KLSE AS WE MIGRATE INTO FAVORED VALLEY FOG CLIMATOLOGY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...RRS LONG TERM....RRS AVIATION.....TJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 438 AM CDT FRI AUG 1 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-021200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 438 AM CDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS MAY PRODUCE HAIL OF 1 INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON OVER PORTIONS OF CENTRAL AND SOUTHWEST WISCONSIN. SEVERE WEATHER IS NOT EXPECTED. FROM SUNDAY THROUGH THURSDAY...A FRONT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE STORMS WOULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND. HOWEVER...ANY HAIL OR WIND GUST REPORTS WOULD BE APPRECIATED THIS AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT FRI AUG 1 2014
WIZ044-012015-
ADAMS-
215 PM CDT FRI AUG 1 2014
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ADAMS COUNTY...
AT 213 PM CDT...A STRONG THUNDERSTORM WAS 10 MILES EAST OF
FRIENDSHIP...MOVING SOUTHEAST AT 15 MPH. THIS STORM COULD PRODUCE
LOTS OF SMALL HAIL OVER THE NEXT HOUR ALONG WITH A QUICK HALF TO ONE
INCH OF RAINFALL.
LOCATIONS IMPACTED INCLUDE...
HIGHWAY 21 AND COUNTY G...COUNTY ROADS G AND M...COUNTY ROADS E AND
G...THE SHIP ROCK WAYSIDE AND THE PRESTON CLIFFS.
LAT...LON 4400 8978 4402 8977 4411 8961 4410 8960
4404 8959 4378 8960
TIME...MOT...LOC 1913Z 322DEG 12KT 4402 8962
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
413 PM CDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 3 E BIG FLATS 44.12N 89.74W
08/01/2014 E0.25 INCH ADAMS WI TRAINED SPOTTER
&&
TMSThe La Crosse radar (KARX), 121 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
7 hail. Local standard time, as filed.
Penny sized hail covered the ground.
Quarter sized hail fell northwest of Black River Falls. The hail dented cars and damaged roof shingles.
Up to half dollar sized hail fell west of Black River Falls.
Quarter to ping pong ball sized hail fell in Black River Falls. Some RV's parked at the Jackson County Fairgrounds had skylights and awnings damaged by the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535012, 535015, 535017, 535174, 535179, 535181, 535175.